CSN Login
Members Online: 2

You are here

Neuropathy

crg123's picture
crg123
Posts: 80
Joined: Mar 2007

OK.....it's time I stopped lurking. The doctors won't give me any straight answers, but I know my friends at CSN will.
History: Dx: Stage IIIa colon CA, October 31, 2006. Started FOLFOX (oxaliplatin & 5-FU) December 12, 2006. Had to discontinue after 9 tx, d/t neuropathy (April 16, 2007). Had 2 rounds of Xeloda. Finished that June 2, 2007. At first my neuropathy symptoms were a total numbness in my fingers and feet/ankles. Now I have pins and needles sensation in my distal fingers, soles of my feet, and toes. Occasional "lightening bolt" pains. I have also developed a severe "arthritic-like" joint pain in my hands, wrists, elbows, and shoulders. My lower legs feel very weak. I'm taking Lyrica 150mg/day, but I'm not sure it is helping.
My question to the doctors:
Is this "arthritic thing" normal?
Can I return to exercising (to tolerance, of course)? I belonged to a gym and exercised 4-5x/week before I became ill.
What can I do to optimize my body for the nerve regeneration phase?
My onc told me not to exercise....?.....(I've never heard that exercise is harmful) He told me to go to a neurologist to find out the other answers. Neurologist wants to do a multimillion dollar workup on me before he commits himself to any answers. AAAAAHHHHHHH!
So, my Friends......
Did you have any of these symptoms?
Did you exercise?
What did you do to optimize your body to heal?
I know I should be happy that the chemo phase is over, and I am. (I almost feel guilty for complaining). But I just need some honest answers to get me through this phase. Maybe someone that is not botherd by "CYA" advise (Cover Your A_ _), will be able to talk to me. Any thoughts?
Cheryl

JoyceCanada's picture
JoyceCanada
Posts: 134
Joined: Mar 2006

Cheryl: Yes!!! I have all the same symptoms. I completed Folfox 8 rounds + 28 rounds of radiation with 5FU for stage III Rectal Cancer in October 2006. January of 2007 the neuropathy in my feet was so bad that I was continually falling. The arthritic pain in my finger joints is awful and after sitting for any length of time I have a heck of a job to get my joints moving.

I was hoping that things would eventually get better - but truthfully the arthritic problem is not improving at all.

I still have the "pins and needles" in my feet but strangely enough it seems to be better when I am wearing shoes---no more walking barefoot on the beach for me :-(

I'm 61 and before "the beast" came a visiting I was very healthy and active. Now with the added weight from the steroids, neuropathy and arthritis I'm a wreck.

On the bright side ---- I'm still here and "that is a good thing!!"

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi,

I'm stage 3 survivor. Dx 12/19/05 and tumor out the next day which was my birthday. I finished chemo about 1 year ago this month. I had neuropathy bad during chemo so only did 9/12 treatments of Folfox. As funny as it sounds my neuropathy got worse after chemo. I had pain in my hands and feet. I was told to take B12 vitamins to help. I was also told to take Glutamine that would help. I still have to try that. Another on this board said taking a compound of Nurotin, Conidine, Ketamine, and Ketprofen (sp?) as a cream would help. I finally got the RX from my doc and have to find a compound pharm. to make it. I'm going to get it this weekend. I will tell all how it does. My hands have gotten better and don't bother me any more. My feet are the worse. Like Joyce said no walking barefoot any more. Oh Well. The are a little better and I hope with some of the treatments get better over time. I'm also having problems with weak legs. I did try to walk around during chemo and have just started walking on a treadmill about 20/day. Good Luck.

Lisa

jams67's picture
jams67
Posts: 927
Joined: May 2006

It has been 16 mo. since I finished chemo for stage iv and still have neuropathy in my fingers and feet which got worse after I stopped chemo. My onc said if it got worse after chemo, then it probably would not go away (not the news I wanted to hear, but I am alive so can't complain very much).
I've had arthritis for a long time so it would be hard to say whether chemo affected it or not. It is worse, but then it may have been worse after 2 years(since dx) anyway. I have been taking B12 and B6, but I can't tell that they have helped.
My onc did not tell me not to exercise and I'm sure she would encourage me in that direction. I was very fit before cancer and am going to the gym again, just not up to the same pace I was before cancer.
Good luck and let us know if any of your docs come out from under the cover for a moment and tell you anything beneficial. My onc mentioned a pill and I may ask her about it, at the time I didn't want any more drugs.
Jo Ann

claud1951's picture
claud1951
Posts: 429
Joined: Jun 2007

Cheryl,

I too had/have Stage III colon. Was on oxaliplatin & 5-FU for 5 treatments and on Xeloda for 3 treatments but had to be taken off of both of those because of side effects.

Xeloda...made my hands and feet peel very badly. Yes oxaliplatin caused my legs to hurt and neuropothy. Actually, I am now able to eat cold things again and touch cold things without pins & needles feeling. I'm still having problem with muscle/nerve problems with legs. Mainly in my hamstrings and calves of legs. Going up and down stairs hurt and can't be on legs for a long period of time (like all day) "putzing" around.

I exercise, too! that seems to help me and my Onc has not said not to do that.

am now on a different Chemo treatment along with the 5-FU.

I sure hope this goes away after chemo. And..I hope your's goes away as well. I still think exercise is one of the keys to getting over this

Claudia

crazylady
Posts: 544
Joined: Jun 2004

I completed 12+ rounds of Folfox. I have been off chemo for 4.6 months and have neuropathy. My hands have improved and hardly bother me anymore. My feet have not improved and really bother me at night. I have the opposite problem of many of you. I can't wear closed shoes. It drives me nuts!
I also have a lot of joint and muscle pain and have been referred to a rheumatologist(SP). I haven't followed through yet as I had surgery 3 weeks ago, but I will. I find it difficult to exercise, even walk any distance and now use a walker for that. It seems the more I walk, the tighter my muscles get and the worse the joint pain.
Jamie

apache4's picture
apache4
Posts: 272
Joined: Jul 2007

I am Stage IV, mets to liver, and had 15 treatments of Oxaliplatin, 5-fu and Leuvoricain. The neuropathy is annoying, and worried my Dr., but I have not stopped excercising. I also have a really bad back and arthritis everywhere, it seems. I just take it easy when I overdo and soon feel better. I do Taekwondo and we do a lot of stretches and stuff there. Sometimes I am really sore, but the mental help I get participating in a "sport" is something I won't trade. Of course, after surgery and with the portacath, sparring is out of the question and there are allowances for that. I am rambling. After being off the chemo for about six weeks my feet are less tender and my fingers also. I can now walk barefoot inside the house. I think that my arthritis got worse with chemo, but will never know how it would be without it. I say keep up as much excercise as you can tolerate. I think my Dr. thinks I am a bit nuts, but he never said to quit. My personal opinion is that a neurologist won't know much more then the oncs and as we all know they have very few answers to these questions. The key to all this is to listen to your body. It will let you know when you've gone to far and make you rest. If I spend the afternoon in bed after working out, I consider that my reward for going that extra mile. 'hope this helps.

praying2's picture
praying2
Posts: 4
Joined: Aug 2007

Hi, ny name is Charline and I live in Texas. I was diagnosed with stage 3 breast cancer. The chemo left me with the neuropathy and I still have it after finishing treatments one year ago. It is so painful it brings me to tears. I am on a medication gabaphenton, I think it is called, but it doesn't help much. I don't think the doctors know what to do or they don't really hear us telling them how painful it is. I wish I could tell you some things to help you but I am still trying to find answers too. Please know that I understand your pain. I think all cancer patients have a special bond. I don't go barefooted on the floor/carpet, I keep my feet elevated a lot. I have read that exercise is ok to do, but if a person's feet hurt - how do you overcome the pain in order to exercise. For me, it feels like someone is shoving a cactus against my feet - full force. That's how painful it is.
Keep searching for information.
Warmest Regards,
Charline

Subscribe to Comments for "Neuropathy"